Feeding your dog medicine that's intended for people (like Advil) can be a bad choice and cause your dog discomfort, make them sick, or even in some cases, kill them. So, to answer the question pretty directly - no, you should not give your dog Advil. As always, if your pup is feeling ill, a trip to the vet is probably the best medicine you can give him or her.
Because Advil is designed for people, your dog won't be able to process the medicine correctly and can even get Advil poisoning if you're not careful. Read on for more information on how to learn which signs you should look out for if your dog has ingested Advil, learn about why you shouldn't feed your pup human medicine, and get a better understanding of how to train your pooch to avoid human medicines.
Book First Walk Free!
Signs Your Dog Might Have Advil Poisoning
There might be very small dosages that could be safe for your dog, but that window is so narrow that you run the risk of seriously hurting your pup if you go an mg over that dosage. If you've given your dog too much Advil, or if your curious pooch has gotten into your medicine cabinet on his or her own, you'll need to look out for signs of Advil toxicity.
First, see if your dog is exhibiting any signs of physical discomfort. Does your pup show signs of vomiting, diarrhea, bloody feces, nausea, or increased urination and thirst? All of these are signs that your dog is suffering from Advil poisoning. Your pup also might be facing things like seizures, incoordination, comas, weight loss, anorexia, and gastric ulcers.
- Dropped Ears
- Back hair on edge
- Lack of focus
- Whale eye
- Weight loss
- Stomach ulcers
- Confusion or disorientation
- Increased urination
- Increased thirst
- Bloody feces
- Bloody vomit
The History of Dogs and Advil
Unfortunately, that's one of the biggest causes of Advil toxicity. Worse though, a bigger cause is that people will actually feed this medicine to their pups. While this usually comes from a good place - they simply want their pups to feel better - this ignorance could cause major issues for your dog. Because Advil is made with human systems in mind, it will not be absorbed or digested properly by your doggo.
The Science of Dogs and Advil
Advil is a form of ibuprofen, a non-steroidal, anti-inflammatory medication that's used as a pain reliever and fever reducer for humans. Though you could give your dog Advil in small amounts, there's a very narrow margin of safety for your pooch and it can be highly toxic. Why is that?
Advil works by inhibiting an enzyme called cyclooxygenase, which is responsible for fever, inflammation, and pain. When these functions are reduced for dogs to such a degree, it can cause bleeding disorders, kidney or liver failure, and a plummet in appetite - all very dangerous issues for your pup.
Training Your Pooch to Avoid Advil
Try to train your dog accordingly and positively. Teach your pooch that when they avoid following you into the bathroom where the medicine is, they get a treat! If they do follow you, though, punish them accordingly and safely.
Another great way to ensure that your dog stays out of the area where you're keeping your medicine, especially while you're gone, is to crate train your pooch. Make sure your dog feels comfortable and happy inside his or her crate. Make this area a safe space your dog is happy to be while you're gone. If your pup is happily locked in their crate while you're gone, you can guarantee he or she won't be able to get into your medicine.
How to React if Your Dog Gets into Your Advil:
Call your vet immediately!
If prompted, induce vomiting.
Take your dog to the vet ASAP.
Consider hiding your Advil better.
Have a plan of action mapped out with your vet for the next time this happens.
Never feed your dog human medicine.